October  2011, 29(4): 1443-1461. doi: 10.3934/dcds.2011.29.1443

Asymptotic analysis of a diffuse interface relaxation to a nonlocal optimal partition problem

1. 

Department of Mathematics, Pennsylvania State University, University Park, PA 16802

2. 

Department of Mathematics, Pennsylvania Sate University, University Park, PA 16802, United States

Received  November 2009 Revised  July 2010 Published  December 2010

We present some asymptotic analysis of a diffuse interface relaxation to a nonlocal optimal domain partition problem and the associated nonlocal interfacial motion when the interfacial width is approaching to zero. Motivated by careful numerical calculations, we first discuss several assumptions on the steady state solutions of the coupled system of differential equations which are supported by numerical results. These assumptions allow us to construct a suitable ansatz to the solutions which not only captures the leading order behavior but also provides sufficient estimates on the next order behavior so that more accurate estimates can be shown for interesting physical quantities such as energies and eigenvalues. When adopted to the gradient flow system, the ansatz gives an estimate of the asymptotic convergence rate in time to the equilibrium partitions.
Citation: Qiang Du, Jingyan Zhang. Asymptotic analysis of a diffuse interface relaxation to a nonlocal optimal partition problem. Discrete & Continuous Dynamical Systems - A, 2011, 29 (4) : 1443-1461. doi: 10.3934/dcds.2011.29.1443
References:
[1]

W. Bao, Ground states and dynamics of multi-component Bose-Einstein condensates,, SIAM Multiscale Model. Simulat., 2 (2004), 210.  doi: 10.1137/030600209.  Google Scholar

[2]

W. Bao and Q. Du, Comuputing the ground state solution of Bose-Einstein condensates by a normalized gradient flow,, SIAM J. Sci. Comput., 25 (2004), 1674.  doi: 10.1137/S1064827503422956.  Google Scholar

[3]

H. Berestycki, T. C. Lin, J. Wei and C. Zhao, On phase-separation model: Asymptotics and qualitative properties,, preprint, (2010).   Google Scholar

[4]

V. Bonnaillie-Noel, B. Helffer and G. Vial, Numerical simulations for nodal domains and spectral minimal partitions,, ESAIM: COCV, 16 (2010), 221.  doi: 10.1051/cocv:2008074.  Google Scholar

[5]

L. A. Cafferelli and F. H. Lin, An optimal partition problem for eigenvalues,, Journal of Scientific Computing, 31 (2007), 5.  doi: 10.1007/s10915-006-9114-8.  Google Scholar

[6]

L. A. Cafferelli and F. H. Lin, Singularly perturbed elliptic systems and multi-valued harmonic functions with free boundaries,, J. Amer. Math. Soc., 21 (2008), 847.  doi: 10.1090/S0894-0347-08-00593-6.  Google Scholar

[7]

L. A. Cafferrelli and F. H. Lin, Nonlocal heat flows preserving the $L^2$ energy,, Discrete and Continuous Dynamical Systems A, 23 (2009), 49.   Google Scholar

[8]

S.-M. Chang, C.-S. Lin, T.-C. Lin and W.-W. Lin, Segregated nodal domains of two dimensional multispecies Bose-Einstein condensates,, Phys. D, 196 (2004), 341.  doi: 10.1016/j.physd.2004.06.002.  Google Scholar

[9]

S.-M. Chang, W.-W. Lin and S.-F. Shieh, Gauss-Seidel-type methods for energy states of a multi-component Bose-Einstein condensate,, J. of Computational Physics, 202 (2005), 367.  doi: 10.1016/j.jcp.2004.07.012.  Google Scholar

[10]

M. Conti, S. Terracini and G. Verzini, Nehari's problem and competing species systems,, Ann. Inst. H. Poincaré Anal. Non Linéaire, 19 (2002), 871.  doi: 10.1016/S0294-1449(02)00104-X.  Google Scholar

[11]

M. Conti, S. Terracini and G. Verzini, A variational problem for the spatial segregation of reaction-diffusion systems,, Indiana Univ. Math. J., 54 (2005), 779.  doi: 10.1512/iumj.2005.54.2506.  Google Scholar

[12]

M. Conti, S. Terracini and G. Verzini, Asymptotic estimates for the spatial segregation of competitive systems,, Adv. Math., 195 (2005), 524.  doi: 10.1016/j.aim.2004.08.006.  Google Scholar

[13]

Q. Du and F.-H. Lin, Numerical approximations of a norm preserving nonlinear gradient flow and applications to an optimal partition problem,, Nonlinearity, 22 (2009), 67.  doi: 10.1088/0951-7715/22/1/005.  Google Scholar

[14]

T.-C. Lin and J. Wei, Ground state of n coupled nonlinear schrodinger equations in $R^n$, $n\leq 3$,, Comm. Math. Phys., 255 (2005), 629.  doi: 10.1007/s00220-005-1313-x.  Google Scholar

[15]

J. Wei and T. Weth, Asymptotic behaviour of solutions of planar elliptic systems with strong competition,, Nonlinearity, 21 (2008), 305.  doi: 10.1088/0951-7715/21/2/006.  Google Scholar

show all references

References:
[1]

W. Bao, Ground states and dynamics of multi-component Bose-Einstein condensates,, SIAM Multiscale Model. Simulat., 2 (2004), 210.  doi: 10.1137/030600209.  Google Scholar

[2]

W. Bao and Q. Du, Comuputing the ground state solution of Bose-Einstein condensates by a normalized gradient flow,, SIAM J. Sci. Comput., 25 (2004), 1674.  doi: 10.1137/S1064827503422956.  Google Scholar

[3]

H. Berestycki, T. C. Lin, J. Wei and C. Zhao, On phase-separation model: Asymptotics and qualitative properties,, preprint, (2010).   Google Scholar

[4]

V. Bonnaillie-Noel, B. Helffer and G. Vial, Numerical simulations for nodal domains and spectral minimal partitions,, ESAIM: COCV, 16 (2010), 221.  doi: 10.1051/cocv:2008074.  Google Scholar

[5]

L. A. Cafferelli and F. H. Lin, An optimal partition problem for eigenvalues,, Journal of Scientific Computing, 31 (2007), 5.  doi: 10.1007/s10915-006-9114-8.  Google Scholar

[6]

L. A. Cafferelli and F. H. Lin, Singularly perturbed elliptic systems and multi-valued harmonic functions with free boundaries,, J. Amer. Math. Soc., 21 (2008), 847.  doi: 10.1090/S0894-0347-08-00593-6.  Google Scholar

[7]

L. A. Cafferrelli and F. H. Lin, Nonlocal heat flows preserving the $L^2$ energy,, Discrete and Continuous Dynamical Systems A, 23 (2009), 49.   Google Scholar

[8]

S.-M. Chang, C.-S. Lin, T.-C. Lin and W.-W. Lin, Segregated nodal domains of two dimensional multispecies Bose-Einstein condensates,, Phys. D, 196 (2004), 341.  doi: 10.1016/j.physd.2004.06.002.  Google Scholar

[9]

S.-M. Chang, W.-W. Lin and S.-F. Shieh, Gauss-Seidel-type methods for energy states of a multi-component Bose-Einstein condensate,, J. of Computational Physics, 202 (2005), 367.  doi: 10.1016/j.jcp.2004.07.012.  Google Scholar

[10]

M. Conti, S. Terracini and G. Verzini, Nehari's problem and competing species systems,, Ann. Inst. H. Poincaré Anal. Non Linéaire, 19 (2002), 871.  doi: 10.1016/S0294-1449(02)00104-X.  Google Scholar

[11]

M. Conti, S. Terracini and G. Verzini, A variational problem for the spatial segregation of reaction-diffusion systems,, Indiana Univ. Math. J., 54 (2005), 779.  doi: 10.1512/iumj.2005.54.2506.  Google Scholar

[12]

M. Conti, S. Terracini and G. Verzini, Asymptotic estimates for the spatial segregation of competitive systems,, Adv. Math., 195 (2005), 524.  doi: 10.1016/j.aim.2004.08.006.  Google Scholar

[13]

Q. Du and F.-H. Lin, Numerical approximations of a norm preserving nonlinear gradient flow and applications to an optimal partition problem,, Nonlinearity, 22 (2009), 67.  doi: 10.1088/0951-7715/22/1/005.  Google Scholar

[14]

T.-C. Lin and J. Wei, Ground state of n coupled nonlinear schrodinger equations in $R^n$, $n\leq 3$,, Comm. Math. Phys., 255 (2005), 629.  doi: 10.1007/s00220-005-1313-x.  Google Scholar

[15]

J. Wei and T. Weth, Asymptotic behaviour of solutions of planar elliptic systems with strong competition,, Nonlinearity, 21 (2008), 305.  doi: 10.1088/0951-7715/21/2/006.  Google Scholar

[1]

Matthias Erbar, Jan Maas. Gradient flow structures for discrete porous medium equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1355-1374. doi: 10.3934/dcds.2014.34.1355

[2]

Andrea Cianchi, Adele Ferone. Improving sharp Sobolev type inequalities by optimal remainder gradient norms. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1363-1386. doi: 10.3934/cpaa.2012.11.1363

[3]

Carlos Fresneda-Portillo, Sergey E. Mikhailov. Analysis of Boundary-Domain Integral Equations to the mixed BVP for a compressible stokes system with variable viscosity. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3059-3088. doi: 10.3934/cpaa.2019137

[4]

Jan Prüss, Laurent Pujo-Menjouet, G.F. Webb, Rico Zacher. Analysis of a model for the dynamics of prions. Discrete & Continuous Dynamical Systems - B, 2006, 6 (1) : 225-235. doi: 10.3934/dcdsb.2006.6.225

[5]

Shanshan Chen, Junping Shi, Guohong Zhang. Spatial pattern formation in activator-inhibitor models with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1843-1866. doi: 10.3934/dcdsb.2020042

[6]

Guo-Bao Zhang, Ruyun Ma, Xue-Shi Li. Traveling waves of a Lotka-Volterra strong competition system with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2018, 23 (2) : 587-608. doi: 10.3934/dcdsb.2018035

[7]

Shu-Yu Hsu. Existence and properties of ancient solutions of the Yamabe flow. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 91-129. doi: 10.3934/dcds.2018005

[8]

Tuan Hiep Pham, Jérôme Laverne, Jean-Jacques Marigo. Stress gradient effects on the nucleation and propagation of cohesive cracks. Discrete & Continuous Dynamical Systems - S, 2016, 9 (2) : 557-584. doi: 10.3934/dcdss.2016012

[9]

Simone Cacace, Maurizio Falcone. A dynamic domain decomposition for the eikonal-diffusion equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 109-123. doi: 10.3934/dcdss.2016.9.109

[10]

Qiang Guo, Dong Liang. An adaptive wavelet method and its analysis for parabolic equations. Numerical Algebra, Control & Optimization, 2013, 3 (2) : 327-345. doi: 10.3934/naco.2013.3.327

[11]

Y. Latushkin, B. Layton. The optimal gap condition for invariant manifolds. Discrete & Continuous Dynamical Systems - A, 1999, 5 (2) : 233-268. doi: 10.3934/dcds.1999.5.233

[12]

Feng Luo. A combinatorial curvature flow for compact 3-manifolds with boundary. Electronic Research Announcements, 2005, 11: 12-20.

[13]

M. Grasselli, V. Pata. Asymptotic behavior of a parabolic-hyperbolic system. Communications on Pure & Applied Analysis, 2004, 3 (4) : 849-881. doi: 10.3934/cpaa.2004.3.849

[14]

Lakmi Niwanthi Wadippuli, Ivan Gudoshnikov, Oleg Makarenkov. Global asymptotic stability of nonconvex sweeping processes. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1129-1139. doi: 10.3934/dcdsb.2019212

[15]

Martin Bohner, Sabrina Streipert. Optimal harvesting policy for the Beverton--Holt model. Mathematical Biosciences & Engineering, 2016, 13 (4) : 673-695. doi: 10.3934/mbe.2016014

[16]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[17]

Xingchun Wang, Yongjin Wang. Variance-optimal hedging for target volatility options. Journal of Industrial & Management Optimization, 2014, 10 (1) : 207-218. doi: 10.3934/jimo.2014.10.207

[18]

Martial Agueh, Reinhard Illner, Ashlin Richardson. Analysis and simulations of a refined flocking and swarming model of Cucker-Smale type. Kinetic & Related Models, 2011, 4 (1) : 1-16. doi: 10.3934/krm.2011.4.1

[19]

Rui Hu, Yuan Yuan. Stability, bifurcation analysis in a neural network model with delay and diffusion. Conference Publications, 2009, 2009 (Special) : 367-376. doi: 10.3934/proc.2009.2009.367

[20]

Seung-Yeal Ha, Shi Jin. Local sensitivity analysis for the Cucker-Smale model with random inputs. Kinetic & Related Models, 2018, 11 (4) : 859-889. doi: 10.3934/krm.2018034

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (27)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]